Blizzard, Big Stone
- When
- February 20, 1:00 PM CST to 8:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
An intense upper level low pressure area moved across the region Sunday into Monday morning bringing very heavy snowfall to west central Minnesota. Snowfall amounts of 13 to 20 inches along with north winds of 25 to 40 mph brought widespread blizzard conditions and heavy drifting across the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense upper level low pressure area moved across the region Sunday into Monday morning bringing very heavy snowfall to west central Minnesota. Snowfall amounts of 13 to 20 inches along with north winds of 25 to 40 mph brought widespread blizzard conditions and heavy drifting across the region. The heavy snow and low visibilities resulted in road closures along with event and school cancellations Sunday into Monday. Some snowfall amounts included 13 inches at Artichoke Lake, White Rock, and Wheaton; 14 inches at Browns Valley and 20 inches at Ortonville. The snowfall began around 1 pm on the 20th and ended in the early afternoon of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 20, 11:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CST SUN FEB 20 2011
.UPDATE...
SNOW CONTINUES ACROSS THE MAJORITY OF THE REGION...WITH MANY AREAS
REPORTING VERY LOW VISIBILITIES AS WINDS REMAIN SUSTAINED AOA
15 KNOTS ACROSS THE CWA. FAIRLY STRONG BAND NOW SETTING UP ACROSS
THE NORTHERN CWA...SO EXPECT THOSE AREAS TO SEE SIGNIFICANT SNOW
ACCUMULATIONS THIS AFTERNOON AND EVENING. ALREADY SOME FAIRLY HIGH
AMOUNTS THAT HAVE OCCURRED ACROSS THE WEST...WITH UPWARDS OF A
FOOT REPORTED OVER THE SOUTHWESTERN CWA. DID BUMP UP SNOW AMOUNTS
A BIT BECAUSE OF THIS. WILL KEEP BLIZZARD WARNING GOING.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
FREEZING DRIZZLE CONTINUES TO BE AN ISSUE EARLY THIS AM AS
PROFILE TEMPERATURES NOT QUITE THERE FOR SNOW IN THE FAR EAST. DRY
AIR HAS DELAYED ONSET OF PRECIPITATION...BUT STRONG RETURNS ARE ON
THE DOORSTEP IN SOUTH CENTRAL SOUTH DAKOTA. ADJUSTED SNOW TOTALS
BASED ON THESE TRENDS...LOWERING NEAR TERM QPF...AND STAYED CLOSE
TO PREVIOUS FORECASTS FOR REMAINDER OF THE EVENT. THE MAIN REASON
IS THAT GUIDANCE SNOW VALUES ARE SOMEWHAT SUSPICIOUS...DESPITE A
HIGH DEGREE OF CONSISTENCY BETWEEN THE VARIOUS MEMBERS. OPTED FOR
THE 6 TO 14 RANGE AS THERE IS SOME UNCERTAINTY AS TO WHAT
INFLUENCE CONVECTION ACROSS THE CENTRAL PLAINS IS HAVING TO
GUIDANCE...BUT STRONG WIND/MIXING RATIOS LESS THAN 4 G/KG...AND
THE TRANSIENT NATURE OF THE SYSTEM SUGGEST A LOWER END TO
SNOW/LIQUID RATIOS AND QPF. TIMING FOR END OF WINDS AND
PRECIPITATION REMAINS THE SAME...LATE TONIGHT/EARLY MONDAY.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
RECENT ACTIVE MID LEVEL PATTERN IS EXPECTED TO PERSIST THROUGH
THE LONG TERM. WESTERN CONUS TROFFING AND SOUTHEAST CONUS RIDGING
WILL CONTINUE TO PROMOTE A CENTRAL CONUS STORM TRACK. AND OF
COURSE THE MODELS ARE NOT VERY COMPLIMENTARY IN DEPICTING STORM
TRACKS WITHIN THIS FLOW REGIME. SO...WITH LOW FORECASTER
CONFIDENCE AT PLAY...HAVE DECIDED TO ONLY MASSAGE THE POP/WX GRIDS
SLIGHTLY. THUS WILL CONTINUE SLIGHT CHC AND CHC POPS FOR MID TO
LATE WEEK AS A SYSTEM LIFTS OUT ACROSS THE CENTRAL CONUS.
MEANWHILE TEMPERATURES SHOULD GENERALLY FAVOR BELOW NORMAL THROUGH
THE PERIOD WITH NEW SNOW COVER...AND CONTINUED ARCTIC AIR
INTRUSIONS.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SNOW WILL CONTINUE TO SPREAD ACROSS THE ENTIRE REGION THROUGH
TODAY...WITH WIDESPREAD IFR/LIFR CONDITIONS EXPECTED AT ALL TAF
SITES. THE IFR CONDITIONS WILL LIKELY PERSIST INTO THE EVENING
HOURS BEFORE SOME IMPROVEMENT CAN BE EXPECTED.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR BROWN-CLARK-CODINGTON-
DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...PARKIN
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 351 AM CST SUN FEB 20 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 351 AM CST SUN FEB 20 2011 /251 AM MST SUN FEB 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE ACROSS FAR EASTERN SOUTH DAKOTA POSSIBLE THIS MORNING...BUT WILL CHANGE OVER FAIRLY RAPIDLY TO SNOW. SNOW AND BLOWING SNOW WILL BE AN ISSUE TODAY AND TONIGHT...TAPERING OFF MONDAY AM. SNOW ACCUMULATIONS COULD RANGE ANYWHERE FROM 6 INCHES TO UPWARDS OF 14 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1159 AM CST SUN FEB 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM BLIZZARD WATERTOWN 44.91N 97.17W
02/20/2011 CODINGTON SD ASOS
1/4 MILE VISIBILITY
0845 AM BLIZZARD PIERRE 44.37N 100.32W
02/20/2011 HUGHES SD LAW ENFORCEMENT
1/4 MILE VISIBILITY AND GETTING WORSE
0850 AM BLIZZARD MURDO 43.89N 100.71W
02/20/2011 JONES SD LAW ENFORCEMENT
100 YARD VISIBILITY AT BEST
0915 AM BLIZZARD LOWER BRULE 44.07N 99.58W
02/20/2011 LYMAN SD LAW ENFORCEMENT
1/4 MILE VISIBILITY
0917 AM BLIZZARD 10 E HAYES 44.38N 100.82W
02/20/2011 STANLEY SD TRAINED SPOTTER
LESS THAN 1/4 MILE VISIBILITY
0930 AM BLIZZARD ONIDA 44.70N 100.07W
02/20/2011 SULLY SD TRAINED SPOTTER
1/4 MILE VISIBILITY
0932 AM BLIZZARD MOBRIDGE 45.54N 100.44W
02/20/2011 WALWORTH SD ASOS
1/4 MILE VISIBILITY
0937 AM BLIZZARD 16 N HIGHMORE 44.75N 99.44W
02/20/2011 HYDE SD TRAINED SPOTTER
1/4 MILE VISIBILITY
1008 AM BLIZZARD 1 W TOLSTOY 45.21N 99.64W
02/20/2011 POTTER SD TRAINED SPOTTER
1/4 MILE VISIBILITY
1010 AM BLIZZARD TIMBER LAKE 45.43N 101.07W
02/20/2011 DEWEY SD LAW ENFORCEMENT
LESS THAN 1/4 MILE VISIBILITY
1015 AM BLIZZARD MCINTOSH 45.92N 101.35W
02/20/2011 CORSON SD LAW ENFORCEMENT
1/4 MILE VISIBILITY, WORSE AT TIMES
1020 AM BLIZZARD MOUND CITY 45.73N 100.07W
02/20/2011 CAMPBELL SD TRAINED SPOTTER
1/4 MILE VISIBILITY
1022 AM BLIZZARD MINA 45.44N 98.76W
02/20/2011 EDMUNDS SD LAW ENFORCEMENT
1/4 MILE VISIBILITY ON HIGHWAY 12
1028 AM BLIZZARD LONG LAKE 45.86N 99.21W
02/20/2011 MCPHERSON SD TRAINED SPOTTER
1/4 MILE VISIBILITY
1035 AM BLIZZARD FAULKTON 45.03N 99.13W
02/20/2011 FAULK SD LAW ENFORCEMENT
100 YD VISIBILITY IN TOWN
1035 AM BLIZZARD 6 E HAYES 44.37N 100.90W
02/20/2011 STANLEY SD TRAINED SPOTTER
14 INCHES OF SNOW, 200 FT VISIBILITY
1045 AM BLIZZARD ABERDEEN 45.47N 98.48W
02/20/2011 BROWN SD ASOS
1/4 MILE VISIBILITY
1057 AM BLIZZARD MILLER 44.52N 98.99W
02/20/2011 HAND SD LAW ENFORCEMENT
1/4 MILE VISIBILITY
1103 AM BLIZZARD CASTLEWOOD 44.72N 97.03W
02/20/2011 HAMLIN SD LAW ENFORCEMENT
1/8 MILE VISIBILITY, 3-4 INCHES OF SNOW, 1-2 FT DRIFTS
1113 AM BLIZZARD GANN VALLEY 44.03N 98.99W
02/20/2011 BUFFALO SD LAW ENFORCEMENT
200 YD VISIBILITY
1120 AM BLIZZARD REDFIELD 44.87N 98.52W
02/20/2011 SPINK SD LAW ENFORCEMENT
LESS THAN 1/4 MILE IN TOWN, WORSE IN THE COUNTRY
&&
EWYThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285662, 285663.